Secondary Logo

Journal Logo

Temptations after A Medication Error

Sredl, Darlene R.

doi: 10.1097/CNJ.0000000000000105
Department: Practicing
Free

Nobody need know about this...

Darlene R. Sredl, PhD, RN, has authored over 90 articles and 4 books. She teaches at the University of Missouri, St. Louis and is a licensed pilot.

First published in the Alternative Journal of Nursing, www.altjn.com. Issue 13 March 2007. Reprinted with permission.

Accepted by peer review 4/11/2014.

The author declares no conflict of interest.

Figure

Figure

As the evening nursing supervisor at a large extended care facility, my responsibilities included dispensing medications from the pharmacy after hours because we did not have nighttime pharmacists. On this particular day, close to my last day at that job, Mr. W was admitted late in the afternoon. After completing his assessment, the hospice nurse gave me report. I thought I heard him say “He still needs Haldol, 5 mg, IM.” I collected the ampule and read the label: Haldol, 1 ml = 5 mg. I also checked a pharmacology reference to confirm that this dose was within range of the usual adult intramuscular dosing.

My responsibilities could have been completed by handing the medication to the unit nurse for her to administer. But from the looks of things on the unit, it appeared as though the patient would not receive the medicine for at least another hour. I remembered the wild, anxious look in Mr. W's eyes and knew he might be comforted if the medicine were given sooner. The unit nurse was frantically riffling through the Medication Administration Record (MAR), trying to catch up on medication administrations.

I knew I would not be much help if I got in the way so I asked the unit nurse to check the MAR. “The hospice nurse said he gets 5 mg Haldol IM; is that right?” She grunted what I took to be assent. After administering the medication. I returned to the nurses' station. Sitting on the desk were the patient's transfer orders. My heart sank as I read, “Haldol 1 mg IM every 6 hours.” Panic began to rise. I thought indignantly, Someone must have made a mistake! All my rationalizations could not obliterate the fact I had just made a medication error.

That's when I heard a little voice. Nobody need know about this. Just sign it off and don't tell. I thought of Satan's temptation of Jesus after he had spent 40 days and nights in the desert praying. Satan's tempted Jesus' comfort by telling him to turn stones into loaves of bread (Matthew 4:3). The promise of instant gratification must have been very tempting to Jesus after not eating for so long.

It was tempting to me, as well, to not report my error. My comfort would be satisfied if no one knew about my mistake. I was trying to quell the temptation when the second temptation came. You just got your PhD in nursing! All that education and making such a stupid mistake.

I thought of Satan's second temptation of Jesus. On a mountain, Satan admonished Jesus, saying if he were really the Son of God he could throw himself off the mountain and surely the angels would save him (Matthew 4:6). This temptation appealed to personal power, just as mine did. But it occurred to me that my error would show I'm human—making mistakes like everyone else. Possibly this would help other nurses who have made or will make medication errors in the future.

Still struggling with my decision, the third temptation came. You are going to leave this job tomorrow. You could leave with a perfect record. I thought of Jesus standing on the precipice with Satan displaying the kingdoms of the world (Matthew 4:8-9). This could all be his if Jesus would bow and worship Satan.

With this last temptation I was being lured me into complacency about what I had done, minimizing its importance and maximizing my pride in leaving this job with a good reputation intact. With a wrench away from temptation's hold on my attention, I went to complete the paperwork and make the required phone calls to report my mistake.

Returning to work the next day was hard. I knew word of my error had traveled like wildfire around the building. The minute I walked in the front door, the hospice nurse saw me and yelled out, “Hey Darlene, you know that med error you made last night?”

“Sh-h-h, can't we discuss this privately?”

“What's the matter?” he asked, “I talked to the night nurses, and they said he slept like a baby. The physician changed the order to Haldol 5 mg as needed!”

© 2014 by InterVarsity Christian Fellowship